Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 142, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2013, 10:25 AM EDT for Sullivan County, Pennsylvania. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2013, 10:25 AM EDT (14:25 UTC)
- Expired
- Jul 28, 2013, 11:00 AM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:27 AM EDT | TSTM WND DMG | 2 E Forksville, PA | TREES DOWN IN FORKS TWP. |
| Jul 28, 10:27 AM EDT | TSTM WND DMG | Laporte, PA | TREES DOWN IN VICINITY OF LAPORTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS51 KCTP 281425
SVRCTP
PAC113-281500-
/O.NEW.KCTP.SV.W.0142.130728T1425Z-130728T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 AM EDT SUN JUL 28 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SULLIVAN COUNTY PENNSYLVANIA...
* UNTIL 1100 AM EDT
* AT 1022 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
OVERTON TO LAPORTE TO CENTRAL...MOVING EAST AT 40 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
RICKETTS GLEN STATE PARK.
THIS WILL IMPACT ROUTE 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4131 7631 4131 7641 4129 7643 4129 7644
4132 7653 4136 7655 4144 7662 4157 7656
4155 7622 4153 7621
TIME...MOT...LOC 1425Z 254DEG 36KT 4158 7646 4147 7647
4141 7641 4130 7639
$$
FORECASTER: LAMBERT1 follow-up statement
925
WWUS51 KCTP 281454
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 AM EDT SUN JUL 28 2013
PAC113-281500-
/O.CON.KCTP.SV.W.0142.000000T0000Z-130728T1500Z/
SULLIVAN PA-
1054 AM EDT SUN JUL 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR SULLIVAN COUNTY...
AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF DUSHORE TO DUSHORE TO 8 MILES
NORTH OF RICKETTS GLEN STATE PARK TO RICKETTS GLEN STATE
PARK...MOVING EAST NORTHEAST AT 40 MPH.
THIS WARNING COVERS MAINLY RURAL AREAS OF EASTERN SULLIVAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4131 7631 4131 7641 4134 7643 4139 7639
4146 7639 4156 7642 4155 7622 4153 7621
TIME...MOT...LOC 1454Z 254DEG 36KT 4165 7623 4154 7624
4148 7618 4134 7623
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:20 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 8:20 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 820 AM EDT SUN JUL 28 2013 .SYNOPSIS... A DEEP CLOSED LOW LOCATED OVER THE UPPER GREAT LAKES WILL MOVE SLOWLY NORTHEAST INTO QUEBEC BY EARLY IN THE UPCOMING WEEK. A COLD FRONT WILL MOVE SLOWLY THROUGH THE STATE TODAY. SURFACE HIGH PRESSURE FOLLOWS FOR THE FIRST PART OF THE WORK WEEK UNDERNEATH A FAST WEST TO EAST FLOW ALOFT. COOL CONDITIONS EARLY THIS WEEK WILL BE FOLLOWED BY A GRADUAL MODERATION BACK TO NORMAL FOR LATE JULY AND EARLY AUGUST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COLD FRONT PUSHING SLOWLY EASTWARD ACRS FAR WRN PENN AT 8 AM EDT. A COMPACT WAVE ALOFT IS ROLLING UP THROUGH THE CENTRAL MTNS ATTM...AND OVER COMMUNITES ALONG THE SUSQ WEST BRANCH. THIS FEATURE WILL BRING A FEW HOUR PERIOD OF RAIN...SOME HEAVY TO THE REGION ALONG AND TO THE EAST OF I-99/ROUTE 220. PRACTICALLY ALL OF THE RAIN WILL END SHORTLY ALONG AND TO WEST OF RT 219 FROM KJST TO KDUJ AND KBFD. SHOWERS WILL BE GENERALLY LIGHTER AND MORE SCATTERED THROUGHOUT THE LOWER SUSQ VALLEY. RAINFALL HERE ON THE WFO ROOF-TOP OVER THE PAST HOUR TOTALED 0.67. THE SHOWERS WILL LIFT QUICKLY NE AND EXIT MOST OF NRN PENN BY 15Z. THE FRONT WILL BE JUST APPROACHING CENTRAL PENN DURING THE AFTERNOON HOURS AND WILL PROVIDE LIFT AND A MEASURE OF ORGANIZATION TO REDEVELOP QUITE NUMEROUS SHOWERS AND TSRA ACROSS THE EASTERN HALF OF THE CWA DURING THE AFTERNOON. PWATS ARE SLIGHTLY ABOVE NORMAL OVER THE EAST WILL SUFFICE JUST FINE FOR THE MOISTURE PART OF THE EQUATION. JUST A LOW/SUB-SLIGHT CHC FOR SEVERE WEATHER OVER THE EASTERN HALF OF THE AREA TODAY...SINCE SOME 1000CAPES ARE POSSIBLE IF WE GET FULL HEATING. MAIN THREAT IS A DOWNBURST. TEMPS DEPENDENT ON THE AMOUNT OF SUN. LOTS OF CLOUDS AROUND NOW WILL PLAY INTO A SLOW RISE IN TEMPS...BUT ONCE THE BIG WAVE OVER THE WEST RISES NORTH OF THE AREA LATER THIS MORNING...IT SHOULD HEAT UP...BUT PROBABLY ONLY ON PAR WITH MAXES ON SAT. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... COLD FRONT CONTINUES MOVING TO THE EAST...BUT SHOWERS/TSTORMS ONGOING ACROSS THE EAST WILL MOST LIKELY TAKE A BIT OF THE EVENING TO GET OUT OF THE LOWER SUSQ AND POCONOS. SO A LIKELY POP IS ON ORDER FOR THE EVENING THERE...BUT CLEARING MAY BE FULLY FINISHED IN THE WEST. DEPENDING ON JUST HOW FAST THE DRYING CAN INFILTRATE...THERE MIGHT NOT BE MUCH FOG TONIGHT. BUT A HIGHER POSS OF FOG EXISTS IN THE EAST. THE UPPER LOW JUST TO THE NORTH WILL CREATE ENOUGH CYCLONIC FLOW AND CLOUDS TO SLIDE IN FROM THE NORTHWEST. A SPRINKLE OR STRAY SHOWER IS POSSIBLE IN THE NW. LOWS WILL GET REAL CLOSE TO OR JUST BELOW 50F IN THE NRN MTS. LOWS NEAR OR JUST ABOVE 60 IN THE SE. MONDAY LOOKING LIKE A PRETTY NICE DAY WITH NOT TOO MUCH WIND BUT PLENTY OF DRY AIR TO MAKE IT FEEL COMFORTABLE. EXPECT AFTN DEWPOINTS IN THE L50S AND HIGHS IN THE 60S MTS AND L80S IN THE EASTERN VALLEYS. THESE NUMBERS WILL BE COOLER THAN NORMAL...AGAIN. WILL CONTINUE TO CARRY MO CLOUDY SKY COVER IN THE NW BUT JUST LOW CHC POP IN THE FAR NW AND ALLOW FOR A SPRINKLE IN THE NRN TIER. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UNSEASONABLY COOL CONDITIONS ARE EXPECTED THRU MOST OF THE PERIOD WITH TEMPERATURES RUNNING 5 TO AS MUCH AS 10-12 DEGREES BELOW LATE JULY CLIMO MAXES. ALL MEDIUM RANGE MODEL AND ENSEMBLE DATA SHOW AN ACTIVE AND BROADENING UPPER TROUGH OVER THE UPPER MIDWEST/GREAT LAKES/NORTHEAST HEADING INTO THE FIRST WEEK OF AUGUST. THE LARGE UPPER LEVEL LOW WILL BE MOVE NORTHEASTWARD BY MID WEEK. A ZONAL PATTER WILL FOLLOW WITH DRIER AIR AND HIGH PRESSURE SHOULD PROVIDE FAIR/DRY WEATHER TUE- WED WITH A PERIOD OF UNSETTLED WEATHER DURING THE SECOND HALF OF NEXT WEEK. TEMPS SHOULD TREND CLOSER TO NORMAL...WITH NO SIGNIFICANT HEAT/HUMIDITY ON THE HORIZON. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... AN APPROACHING COLD FRONT AND SURGE OF MOISTURE WILL PRODUCE A FEW ADDITIONAL SHOWERS ACROSS CENTRAL PA OVERNIGHT. EARLIER THUNDERSTORMS HAVE PUSHED EAST OF THE AREA AND THE THREAT OF ADDITIONAL TSRA OVERNIGHT IS LOW. AS OF 03Z...MOST LOCATIONS REPORTING EITHER VFR OR MVFR. HOWEVER...A CONTINUED MOIST SOUTHERLY FLOW ASCENDING THE HIGH TERRAIN OF NORTHERN PA MAY RESULT IN IFR CIGS AT BFD LATER TONIGHT. A WIND SHIFT TO THE SW COULD POTENTIALLY CAUSE SIMILAR UPSLOPE-INDUCED LOW CIGS AT JST TOWARD DAWN. HOWEVER...CONFIDENCE NOT AS HIGH AS FOR BFD. ELSEWHERE...MVFR CIGS ARE POSSIBLE OVERNIGHT...AS BLYR COOLS/MOISTENS. SOME THIN SPOTS IN THE OVERCAST NOTED IN SATL IMAGERY ACROSS WESTERN PA AT 03Z. IF THOSE BREAKS PERSIST...RADIATIONAL COOLING COULD POTENTIALLY RESULT IN A BRIEF DIP TO IFR VSBYS NR DAWN IN THE RIDGE VALLEY REGION FROM AOO NE THRU UNV AND IPT. THE SLOW-MOVING COLD FRONT WILL PUSH THROUGH THE W MTNS BY LATE SUNDAY MORNING...BUT TAKE UNTIL LATE IN THE DAY TO CLEAR THE EASTERN AIRFIELDS ACROSS THE SUSQ VALLEY. ANY EARLY LOW CIGS/FOG SHOULD LIFT BY LATE AM WITH WIDESPREAD VFR CONDS LIKELY BY AFTN. THE MAIN AVIATION CONCERN SUNDAY WILL BE FOR THE POTENTIAL OF PM TSRA DEVELOPING ALONG COLD FRONT OVR EASTERN PA...WHICH COULD POTENTIALLY AFFECT MDT OR LNS. OUTLOOK... MON...PATCHY PRE-DAWN FOG POSSIBLE. TUE...AM FOG POSSIBLE NW MTNS. WED...NO SIG WX EXPECTED. THU...AM LOW CIGS POSS CENTRAL MTNS. SCT PM TSRA IMPACTS POSS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LA CORTE NEAR TERM...DANGELO/LAMBERT SHORT TERM...DANGELO LONG TERM...CERU/STEINBUGL AVIATION...FITZGERALD
Hazardous weather outlook, Jul 28, 2:04 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 AM EDT SUN JUL 28 2013 PAZ004-005-010-011-017-024-033-290615- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 204 AM EDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-290615- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 204 AM EDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AND SOME MAY CONTAIN STRONG WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 28, 9:49 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 AM EDT SUN JUL 28 2013
PAZ041-042-046-281430-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
949 AM EDT SUN JUL 28 2013
...A LINE OF HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
EASTERN LYCOMING AND SULLIVAN COUNTIES THROUGH 1030 AM EDT...
AT 947 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
SHUNK TO KETTLE CREEK GORGE TO MUNCY...MOVING NORTHEAST AT 45 MPH.
BRIEF WIND GUSTS BETWEEN 40 AND 50 MPH ARE LIKELY WITH THESE
SHOWERS. THESE SHOWERS WILL AFFECT FORKSVILLE...MUNCY VALLEY AND
DUSHORE.
THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 10 AND 15.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 118.
LAT...LON 4141 7627 4117 7673 4117 7674 4117 7681
4139 7680 4156 7684 4159 7680 4155 7624
4154 7622 4153 7621
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:49 AM EDT | Special Weather Statement | CTP | Sullivan | 41 min |
| Jul 28, 2:12 PM EDT | Special Weather Statement | CTP | Columbia | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.